Alert archive / Arizona / Special Weather Statements in 2016

Special Weather Statement, NWS Tucson, AZ

October 8, 2016

NWS Tucson, AZ issued this special weather statement at Oct 8, 2016, 5:21 PM MST. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2016, 5:21 PM MST (00:21 UTC)
Expired
Oct 8, 2016, 6:00 PM MST
In force
39 min
Issued by
NWS Tucson, AZ

The radar

The Tucson radar (KEMX), 75 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.4 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2016-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2016-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2775 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

622 
WWUS85 KTWC 090021
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
521 PM MST SAT OCT 8 2016
 
AZZ504>506-090100-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE
PARK-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL-SOUTHEAST PINAL COUNTY INCLUDING
KEARNY/MAMMOTH/ORACLE-
521 PM MST SAT OCT 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
600 PM MST...

AT 521 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARANA...MOVING NORTH AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM. LOCALIZED BLOWING DUST IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MARANA...TORTOLITA...PICTURE ROCKS AND DOVE MOUNTAIN. 

LAT...LON 3231 11108 3231 11125 3258 11128 3257 11097
TIME...MOT...LOC 0021Z 179DEG 9KT 3240 11118 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Oct 8, 2:30 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Oct 8, 2:30 PM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
230 PM MST SAT OCT 8 2016

.SYNOPSIS...Expect scattered showers and thunderstorms this
afternoon and evening. Some strong thunderstorms producing gusty
winds and perhaps resulting in blowing dust may occur. A chance of
showers and thunderstorms continues Sunday mainly near the New
Mexico border. Dry conditions with above normal daytime temperatures
will then prevail Monday through next Friday.

&&

.DISCUSSION...Overall there's a broad long period ridge across
western states into the central plains. Our main weather maker
today however is a significant weakness in the flow lifting up
from the southwest and through southeast and east central Arizona
today. Moisture is one factor to consider, and was a little light
with 0.82 inches showing on the 12z KTWC sounding. However, we
continue to have a relatively brisk low level easterly flow that
has pushed dew points into the upper 40s and lower 50s (up 10 to
15 degrees over the past 24 hours). This will add to our
available moisture and should have us around .9 this afternoon.
We've had plenty of sunshine and are currently approaching our
convective temperatures for valley locations (lower 90s for the
greater Tucson area). This should help tap into a CAPE currently
increasing into the 500-1000 j/kg range, and a modest shear
around 20 to 25 kts will help storm structure. All told, we are
still expecting scattered thunderstorms this afternoon with
isolated severe storms possible.

The mid level feature mentioned earlier will lift north of our
area late this afternoon and early evening. This, along with
sunset robbing our surface heating will mean a quick end for
storms this evening, except for far eastern and east central areas
closer to the New Mexico border.

The mid level impulse will lift into the front range northeast of
our area tomorrow, but some residual moisture will help fuel a few
storms in eastern areas Sunday afternoon.

A drying westerly flow with the ridge strengthening from the south
will push our daytime highs back up to around 6-8 degrees above
average most of next week.

&&

.AVIATION...Valid through 09/23Z.
ISOLD to SCT -TSRA/-SHRA expected from KTUS north and east through
the evening hours tonight. MVFR conditions due to restricted
vsbys/cigs, and wind gusts of 35-45 kts with the stronger storms.
The bulk of -TSRA/-SHRA is expected to end by 09/06Z with clearing
overnight. Surface wind outside of any thunderstorm gusts ELY/SELY
at 5-15 kts with gusts to 20 kts thru 09/14z. Aft 09/14z, surface
wind generally less than 12 kts. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...There will be a chance of showers and thunderstorms
through the evening hours tonight from Tucson eastward. A slight
chance of showers and thunderstorms continues on Sunday, mainly near
the New Mexico border. Dry conditions are then expected Monday
through Friday of next week. 20-foot winds will be east to southeast
at 10-15 mph with some gusts to around 20 mph through Sunday
morning. Otherwise, 20-foot winds will be terrain driven less than
15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer/Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Oct 8, 3:33 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
333 PM MST SAT OCT 8 2016

AZZ504-514-082300-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-SANTA
CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN-
333 PM MST SAT OCT 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
400 PM MST...

AT 332 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FAR SOUTHEAST TUCSON...MOVING NORTH AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TUCSON...RITA RANCH...DAVIS-MONTHAN AIR FORCE BASE...
TUCSON INTERNATIONAL AIRPORT...SAGUARO NATIONAL PARK EAST.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3209 11073 3207 11094 3226 11102 3227 11061
TIME...MOT...LOC 2232Z 173DEG 13KT 3216 11085

MEYER
Special weather statement, Oct 8, 3:56 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
356 PM MST SAT OCT 8 2016

AZZ507-513-082345-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON-
356 PM MST SAT OCT 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
445 PM MST...

AT 355 PM MST...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR HUACHUCA CITY...OR 11 MILES NORTH OF SIERRA VISTA
THAT WAS PRODUCING NICKEL SIZE HAIL. THIS STORM IS MOVING NORTH AT
10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL OCCUR WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...BENSON...HUACHUCA CITY...
KARTCHNER CAVERNS STATE PARK AND WHETSTONE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3160 11028 3164 11044 3192 11043 3183 11013
TIME...MOT...LOC 2255Z 199DEG 6KT 3171 11036

MOLLERE
Special weather statement, Oct 8, 4:44 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
444 PM MST SAT OCT 8 2016

AZZ507-090015-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON-
444 PM MST SAT OCT 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 515 PM MST...

AT 443 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NORTH OF TOMBSTONE, NEAR THE INTERSECTION OF HIGHWAY 80 AND 82...
MOVING NORTHWEST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TOMBSTONE.

LAT...LON 3166 11011 3177 11022 3183 11004 3171 11000
TIME...MOT...LOC 2343Z 149DEG 7KT 3175 11009
Special weather statement, Oct 8, 5:21 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
521 PM MST SAT OCT 8 2016

AZZ504>506-090100-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE
PARK-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL-SOUTHEAST PINAL COUNTY INCLUDING
KEARNY/MAMMOTH/ORACLE-
521 PM MST SAT OCT 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
600 PM MST...

AT 521 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARANA...MOVING NORTH AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM. LOCALIZED BLOWING DUST IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MARANA...TORTOLITA...PICTURE ROCKS AND DOVE MOUNTAIN.

LAT...LON 3231 11108 3231 11125 3258 11128 3257 11097
TIME...MOT...LOC 0021Z 179DEG 9KT 3240 11118

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:27 PM MSTSpecial Weather StatementTWCCochise48 min
Oct 8, 7:29 PM MSTSpecial Weather StatementTWCGraham46 min
Oct 8, 8:13 PM MSTSpecial Weather StatementTWCGraham47 min
Oct 8, 10:46 PM MSTSevere Thunderstorm WarningTWCGraham44 min
Oct 8, 10:57 PM MSTAreal Flood AdvisoryTWCGraham2 hr
Oct 8, 11:14 PM MSTFlash Flood WarningTWCGraham2 hr
Oct 8, 11:24 PM MSTSevere Thunderstorm WarningTWCGraham36 min
Oct 9, 12:39 AM MSTSpecial Weather StatementTWCGraham51 min
Oct 9, 1:13 AM MSTAreal Flood AdvisoryTWCGraham3 hr
Oct 9, 2:58 PM MSTSpecial Weather StatementTWCGraham32 min
Oct 9, 3:42 PM MSTSpecial Weather StatementTWCCochise33 min

Nearby

Special Weather Statements in Arizona, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.